Arizona, 2012

Flash Flooding and Hail in Arizona, July 15, 2012

July 15, 2012 · NWS TWC · 11 events in 2 counties and zones

Abundant moisture remained over southeast Arizona, leading to the development of widespread thunderstorm activity. Some storms produced heavy rain, large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture remained over southeast Arizona, leading to the development of widespread thunderstorm activity. Some storms produced heavy rain, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 15, 2:20 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 15, 2:20 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 15 2012

.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. SOMEWHAT DRIER AIR WILL MOVE INTO THE
AREA BY MIDWEEK FOR DECREASING PRECIPITATION CHANCES. SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL THEN RETURN BY NEXT
WEEKEND.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED SHOWERS/TSTMS EAST OF
TUCSON MAINLY NEAR THE HIGHER TERRAIN EARLY THIS AFTERNOON.
MEANWHILE...A COMPLEX OF POTENTIALLY SEVERE TSTMS WAS MOVING NWD
ACROSS FAR SWRN PIMA COUNTY. HAVE NOTED THAT VARIOUS MESOSCALE
MODELS HAD NOT PROGGED THE ONGOING STRONG CONVECTIVE ACTIVITY IN
SWRN PIMA COUNTY AT THIS TIME.

AT ANY RATE...DEEPER MOISTURE HAS MOVED FURTHER EWD INTO SE AZ AS
PER WATER VAPOR IMAGERY. FOR THIS EVENING...HAVE MAINTAINED HIGH
CHANCE-CATEGORY POPS FROM TUCSON EWD...AND A SLIGHT CHANCE OF
SHOWERS/TSTMS ACROSS WRN PIMA COUNTY. HAVE INCLUDED HEAVY RAINFALL
IN THE WEATHER GRIDDED DATA FIELD EARLY THIS EVENING GENERALLY FROM
TUCSON EWD. STILL CANNOT RULE OUT THE POSSIBILITY OF A SEVERE WIND
GUST OR TWO EARLY THIS EVENING.

THEREAFTER...PRECIP CHANCES TO RAPIDLY DECREASE MOST SECTIONS BY
AROUND MIDNIGHT. FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF
SHOWERS/TSTMS MOST SECTIONS LATE TONIGHT. WOULD NOT BE SURPRISED TO
SEE THE EVENING SHIFT TRIM POPS FURTHER FOR LATE TONIGHT. ABUNDANT
MOISTURE IN COMBINATION WITH CONTINUED GENERALLY SLY FLOW WILL
TRANSLATE INTO SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS MAINLY
FROM TUCSON EWD MON.

TUE-THU...
15/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A MARKEDLY DRIER REGIME
THIS PERIOD. POPS DEPICT A DOWNWARD TREND AS WELL...ALTHOUGH THIS
TREND IS NOT QUITE AS MUCH AS THE GFS/ECMWF INDICATE. ALSO...THE
GFS/ECMWF CONTINUE TO DEPICT THE BULK OF REMNANT MOISTURE FROM
TROPICAL SYSTEM FABIO WILL REMAIN WEST OF THIS FORECAST AREA.
AT ANY RATE...THE OFFICIAL FORECAST WILL DEPICT ISOLATED-SCATTERED
AFTERNOON AND EVENING SHOWERS/TSTMS FROM TUCSON EWD...AND DRY
CONDITIONS ACROSS WRN PIMA COUNTY AND PORTIONS OF CENTRAL PIMA
COUNTY.

FRI-SUN...
DEEPER MOISTURE IS PROGGED TO RETURN TO SE AZ FRI-SUN AS AN INVERTED
TROUGH MOVES WWD ACROSS CHIHUAHUA AND SONORA. POPS TREND UPWARD TO
REFLECT THE PROGGED MOISTURE INCREASE AND EXPECTED INFLUENCE OF THE
INVERTED TROUGH. BY SAT-SUN...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS/TSTMS SHOULD RETURN AT LEAST FROM TUCSON EWD. HAVE
MAINTAINED A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS
ACROSS WRN/CENTRAL PIMA COUNTY.

HIGH TEMPS MON-TUE TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. WARMER
WED-THUR AND DAYTIME TEMPS FRI TO BE A FEW DEGS ABOVE NORMAL.
GRADUALLY COOLER SAT-SUN AS MOISTURE RETURNS TO THE AREA.

&&

.AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN ISOLD-SCT -TSRA/
-SHRA MAINLY EAST OF KTUS 06Z-12Z MONDAY. SCT TSRA/SHRA MAINLY KTUS
VICINITY EWD MONDAY AFTERNOON. BRIEF WIND GUSTS APPROACHING 45 KTS
EARLY THIS EVENING WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU MONDAY
AFTERNOON OR 17/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL OCCUR THROUGH MONDAY. SOMEWHAT DRIER AIR WILL BRING
DECREASING PRECIPITATION CHANCES BY MIDWEEK. THERE APPEARS TO BE
ENOUGH MOISTURE TO MAINTAIN AT LEAST A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS MAINLY EAST OF TUCSON WEDNESDAY AND
THURSDAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
RETURN TO MUCH OF THE AREA BY NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 15, 9:56 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST SUN JUL 15 2012

AZZ503-504-506>515-160600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
956 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING...
THEN ISOLATED THUNDERSTORMS MAY OCCUR LATE TONIGHT. GIVEN THE
CONTINUED ABUNDANT MOISTURE IN PLACE...THE MAIN THREAT FOR LATER
THIS AFTERNOON INTO EARLY THIS EVENING WILL BE HEAVY RAINFALL.
ALSO...GIVEN A SLIGHTLY DRIER NEAR-SURFACE ENVIRONMENT...THERE IS
THE POSSIBILITY OF SEVERE WIND GUSTS ASSOCIATED WITH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY
AND TUESDAY. GIVEN THE VERY MOIST ENVIRONMENT...THE MAIN THREAT
WILL BE LOCALLY HEAVY RAINFALL. THEREAFTER...SOMEWHAT DRIER AIR
WILL LEAD TO DECREASED PRECIPITATION CHANCES WEDNESDAY THROUGH
SATURDAY. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-160600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
956 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS MONDAY. DRY CONDITIONS ARE EXPECTED TUESDAY THROUGH
THURSDAY. THEREAFTER...INCREASING MOISTURE WILL PROVIDE AT LEAST A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 15, 2:25 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 15 2012

AZZ501-502-152215-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
225 PM MST SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 315 PM
MST...

AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHEAST OF ORGAN PIPE
NATIONAL MONUMENT...OR 46 MILES WEST OF SELLS.  THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GUNSIGHT...GU VO...CHARCO
27...SAN SIMON VILLAGE AND HICKIWAN.

LAT...LON 3238 11275 3237 11238 3219 11235 3200 11242
      3191 11262 3200 11285 3218 11282
TIME...MOT...LOC 2124Z 236DEG 1KT 3214 11262

MEADOWS
Special weather statement, Jul 15, 2:48 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST SUN JUL 15 2012

AZZ504-507-513-152215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
248 PM MST SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 315 PM
MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF SAHUARITA...OR 18 MILES EAST OF
GREEN VALLEY...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BLINDING HEAVY RAIN AND
QUICK PONDING OF WATER ON ROADWAYS SUCH AS SAHUARITA ROAD.

AREAS AFFECTED BY THIS STORM INCLUDE...CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3184 11094 3207 11080 3188 11057 3175 11072
TIME...MOT...LOC 2147Z 142DEG 15KT 3190 11072

KD

The radar

The Phoenix radar (KIWA), 151 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Pima

When
July 15, 2:55 PM MST
Where
Pima County, 0.58 mi W of Why
Measured
1 in hail
Reported by
Public
Coordinates
32.270, -112.740

Thunderstorm Wind, Cochise

When
July 15, 3:10 PM MST to 3:20 PM MST
Where
Cochise County, 0.95 mi S of Pirtleville to 0.59 mi NW of Douglas
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
31.336, -109.568

Thunderstorm winds downed numerous trees and power lines in Douglas. Power was out in parts of the city for over 2 hours. Winds also removed a portion of a roof from a business at 21st Street and I Avenue. Wind damage was more extensive across the border in Agua Prieta.

Flash Flood, Cochise

When
July 15, 3:30 PM MST to 4:30 PM MST
Where
Cochise County, 1.63 mi SW of Douglas Arpt to 1.21 mi SW of Pirtleville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.334, -109.521

Over 2 inches of rain caused urban flooding in Douglas. Many streets, including G Avenue were flowing with up to 2 feet of water. Some businesses also experienced minor flooding. Flash flooding was even more severe across the border in Agua Prieta.

Heavy Rain, Pima

When
July 15, 4:15 PM MST to 5:45 PM MST
Where
Pima County, 3.03 mi NW of Tucson to 1.23 mi SSW of Casas Adobes
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.258, -110.970

Between 2 and 3 inches of rain fell in a little over an hour in parts of Tucson. Heavy rain caused the roof of part of the Tucson Mall to collapse, creating water damage in the JC Penney store. The collapse damaged an air conditioner which caused a water line leak that led to more extensive water damage in the store.

Thunderstorm Wind, Pima

When
July 15, 4:16 PM MST to 4:20 PM MST
Where
Pima County, 1.3 mi ENE of Tuscon Marana Nw Airport to 1.36 mi ENE of Tuscon Marana Nw Airport
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.425, -111.198

Thunderstorm winds blew down 12 power poles along Tangerine Road near Gladden Farms. Around 2000 customers lost power in Marana.

Thunderstorm Wind, Pima

When
July 15, 4:30 PM MST to 4:50 PM MST
Where
Pima County, 0.69 mi N of (Tus)tucson Intl Arp to 2.3 mi SSE of Drexel Hgts
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
32.130, -110.950

Thunderstorm winds blew a trailer over in Drexel Heights. That same thunderstorm earlier produced a gust to 60 mph at the Tucson International Airport. Downed power lines left about 2000 customers without power on the southwest side of Tucson. Twelve power poles were knocked down on the west side of Davis-Monthan Air Force Base.

Flash Flood, Pima

When
July 15, 4:45 PM MST to 6:15 PM MST
Where
Pima County, 4.28 mi SSE of (Tus)tucson Intl Arp to 5.58 mi SSE of (Tus)tucson Intl Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.068, -110.911

Flash flooding closed several roads from just south of the Tucson International Airport to Green Valley. Franco Wash flooded Summit Street and Old Vail Connection Road. Portions of Old Nogales Highway were also closed. In addition, Whitehouse Canyon Road east of Green Valley was flooded.

Hail, Pima

When
July 15, 5:09 PM MST to 5:22 PM MST
Where
Pima County, 1.8 mi NE of Tucson to 3.03 mi NNW of Tucson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -110.910

Quarter size hail was reported near Grant and Alvernon as well as near Prince and Campbell.

Thunderstorm Wind, Pima

When
July 15, 5:15 PM MST to 5:35 PM MST
Where
Pima County, 2.78 mi NNW of Tucson to 1.84 mi S of Casas Adobes
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.267, -110.950

Thunderstorm winds uprooted trees near Prince and Campbell and near Fort Lowell and First Avenue. One tree fell through the roof of a residence. A storm spotter in this area measured a gust to 61 mph. Wind damage became extensive near the Tucson Mall. Numerous large wooden power poles were snapped or toppled along Oracle from Limberlost to River Road. Other poles were knocked down along Roger Road from First Avenue to Oracle Road. About 15,000 customers were left without power. These road was closed for much of the following day. In addition, thunderstorm winds blew in a door at the Tucson Mall, knocking down an interior construction wall which damaged part of JC Penney and Forever 21 stores. About 50 trees were blown over near the mall, damaging a few parked vehicles.

Flash Flood, Pima

When
July 15, 5:35 PM MST to 8:30 PM MST
Where
Pima County, 2.85 mi W of (Tus)tucson Intl Arp to 3.37 mi SE of Oro Vly
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.125, -110.998

Heavy rain over 2 inches in less than an hour caused extensive urban flash flooding in parts of the Tucson metropolitan area from Drexel Heights to Casas Adobes to Oro Valley. Area fire department responded to nearly a dozen incidents involving vehicles stranded in flood waters and performed several six swift water rescues. A mother and child were rescued from 2 feet of flowing water at River Road and First Avenue. Two vehicles were stuck in flowing water on Camino Del Cerro Road under Interstate 10. Four teenagers were rescued from an SUV on South Oak Tree Drive. Another rescue was performed on two occupants of a stranded vehicle near Ina and Silverbell. Numerous roads were closed due to flood waters into the night.

Flash Flood, Cochise

When
July 15, 6:00 PM MST to 8:30 PM MST
Where
Cochise County, 1.86 mi WSW of Raso to 8.4 mi W of Willcox
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.340, -109.779

Heavy rain of around 2 inches fell in a short amount of time in the northwest section of Willcox during the afternoon and led to flash flooding by early evening. Saguaro, North Fort Grant and Stewart Road were all closed due to flooding and one vehicle became stalled in flood waters. The flood waters caused a fissure to open up on Saguaro Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402868, 402869, 402870, 404241, 402872, 402873, 404479, 402876, 402878, 404497, 404475.